Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 193, NWS Pittsburgh, PA

August 9, 20114 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 9, 2011, 9:53 PM EDT for 4 counties in Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2011, 9:53 PM EDT (01:53 UTC)
Expired
Aug 9, 2011, 10:45 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Carroll County, OH, Harrison County, OH, Jefferson County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 6:56 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:52 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 9, 9:52 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 PM EDT TUE AUG 9 2011

.SYNOPSIS...
LOW PRESSURE WILL AFFECT THE AREA THROUGH WEDNESDAY...BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING
DRIER...COOLER AND LESS HUMID CONDITIONS FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LINE OF THUNDERSTORMS CONTINUES TO SHOW WEAKENING TREND AS IT
APPROACHES NORTHWEST PA AND ATMOSPHERE STABILIZES WITH LOSS OF
SURFACE HEATING. KEPT SCATTERED POPS FOR EAST CENTRAL OH AND
ISOLATED ELSEWHERE OVERNIGHT.

A COLD FRONT WILL CROSS THE AREA WEDNESDAY. DEEP MOISTURE WILL BE
LIMITED...SO WILL USE ISOLATED TO SCATTERED POPS. IN THE WAKE OF
THE FRONT WEDNESDAY AFTN...W/NW WINDS WILL INCREASE TO AROUND 15
MPH WITH GUSTS TO 25 MPH. LOWER/MID 60S WILL PREVAIL FOR LOW
TEMPERATURES TONIGHT...WITH MID 70S TO NEAR 80 FOR HIGHS
WEDNESDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
PRECIP CHANCES WILL END FOR MOST AREAS WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS IN...WITH MAINLY DRY CONDITIONS THROUGH FRIDAY.
AN EXCEPTION TO THIS MAY BE ALONG THE I-80 CORRIDOR AS COOL
W/NW FLOW ACROSS THE VERY WARM LAKE ERIE WILL AT LEAST BRING
SOME LAKE ENHANCED CLOUDS...AND PERHAPS A FEW SHOWERS WEDNESDAY
NIGHT INTO THURSDAY. WILL KEEP PRECIP CHANCES SLIGHT CHANCE FOR
NOW. BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH THURSDAY
NIGHT...WITH UPPER 40S TO NEAR 50 POSSIBLE THURSDAY NIGHT
NORTH OF I-80 AND ALONG THE HIGHER RIDGES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LATEST MODELS HAVE TRENDED SLIGHTLY SLOWER WITH THE ARRIVAL OF THE
WEEKEND SYSTEM. WILL KEEP FRIDAY NIGHT DRY WITH CHANCE POPS ENTERING
THE FORECAST SATURDAY. LOW PRESSURE WILL THEN SLOWLY PASS ACROSS
NORTHERN OHIO...AND WILL KEEP HIGH CHANCE POPS IN THE FORECAST
SATURDAY NIGHT INTO SUNDAY. WITH SOME DIFFERENCES IN MODEL
TIMING...DID NOT HAVE ENOUGH CONFIDENCE TO PICK A PARTICULAR PERIOD
TO GO WITH LIKELY POPS. WILL FINALLY BEGIN TO DECREASE POPS SUNDAY
NIGHT AS THE LOW HEADS EAST. HIGH PRESSURE WILL THEN BUILD IN FROM
THE NORTHERN PLAINS FOR MONDAY AND TUESDAY. SUNDAY WILL BE THE
COOLEST DAY IN THE EXTENDED FORECAST DUE TO EXTENSIVE CLOUD
COVER...WITH HIGHS ABOUT 5 DEGREES BELOW NORMAL. THE REST OF THE
PERIOD WILL SEE TEMPERATURES AROUND NORMAL.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
WINDS DIMINISHING WITH MAINLY A FEW SCT CU LEFT OVER THIS EVENING.
AREA OF THUNDERSTORMS ACROSS NORTH CENTRAL OHIO NOT EXPECTED TO
AFFECT ANY TERMINAL SITES DIRECTLY. AS FRONT SHIFTS ACROSS REGION
LATER TONIGHT ENOUGH LOW LEVEL MOISTURE WITH COLL ADVECTION FOR
SOME STRATUS AND FOG AROUND DAYBREAK. OTHERWISE WEAK SURFACE HIGH
FOR WEDNESDAY IN NORTHWEST FLOW ALOFT WILL BRING GENERAL VFR.

OUTLOOK /WEDNESDAY NIGHT THROUGH SUNDAY/... VFR WILL GENERALLY
PREVAIL WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AS RIDGE BUILDS.
ANOTHER SYSTEM IS PROJECTED TO ENTER THE REGION SATURDAY AND
SUNDAY WITH SHOWERS/TSTMS AND AREAS OF RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 9, 4:28 AM EDT, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 AM EDT TUE AUG 9 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-100830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
428 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 9:24 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 PM EDT TUE AUG 9 2011

OHZ040-041-050-WVZ001-100230-
CARROLL OH-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
924 PM EDT TUE AUG 9 2011

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIANA...NORTHEASTERN
JEFFERSON...NORTHERN CARROLL AND NORTHWESTERN HANCOCK COUNTIES...

AT 920 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MALVERN...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  MALVERN...            HOMEWORTH...          EAST ROCHESTER...
  AUGUSTA...            GUILFORD LAKE STATE PARK...
  MECHANICSTOWN...      MILLPORT...           LISBON...
  SALINEVILLE...        HAMMONDSVILLE...
  BEAVER CREEK STATE PARK...                  WELLSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4072 8053 4048 8063 4068 8125 4072 8124
      4073 8123 4073 8121 4073 8120 4074 8109
      4089 8109
Special weather statement, Aug 9, 9:44 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 PM EDT TUE AUG 9 2011

OHZ039-040-049-100230-
CARROLL OH-HARRISON OH-TUSCARAWAS OH-
944 PM EDT TUE AUG 9 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARRISON...
NORTHERN TUSCARAWAS AND SOUTHERN CARROLL COUNTIES...

AT 938 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
SUGARCREEK...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SUGARCREEK...         STRASBURG...          BOLIVAR...
  DOVER...              NEW PHILADELPHIA...   MINERAL CITY...
  UHRICHSVILLE...       DENNISON...           SHERRODSVILLE...
  DELLROY...            LEESVILLE LAKE PARK...
  BOWERSTON...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4063 8167 4064 8166 4066 8148 4067 8146
      4066 8143 4065 8125 4066 8124 4055 8092
      4054 8092 4029 8121 4051 8167

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:46 PM EDTSevere Thunderstorm WarningPBZWashington44 min
Aug 9, 11:48 PM EDTSpecial Weather StatementPBZWashington42 min
Aug 10, 12:32 AM EDTSpecial Weather StatementPBZFayette, Greene43 min
Aug 9, 9:24 PM EDTSpecial Weather StatementPBZColumbiana66 min
Aug 9, 9:44 PM EDTSpecial Weather StatementPBZCarroll, Tuscarawas46 min
Aug 9, 10:36 PM EDTSpecial Weather StatementPBZJefferson39 min
Aug 9, 11:03 PM EDTSpecial Weather StatementPBZBelmont42 min
Aug 10, 1:36 AM EDTSpecial Weather StatementPBZMonongalia39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.